Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Taking eptoin and valparin for epilepsy. When to take the medication?

Hi doctor, my mother has epilepsy for more than around 15 yrs now and she has always been prescribed Eptoin and sometimes Valparin along with it. She recently (5 months) had an attack and now she is taking Eptoin (2) tablets and Valparin (1) daily. I have two questions:
Question1: My cousin is biotechnologist (data research) in Mayo Clinic (USA) and he mentioned that Eptoin is not a good medication at all and will weaken an indivudal nuerologically - Please confirm if this is true and also confirm why doctors still prescriber such a drug
Question2: Please advice if both Eptoin and Valparin be taken on empty stomach, these days my Mom is taking them by drinking a lot of water in the morning on empty stomach with the fear that she may forget to take it later in the day
Asked On : Tue, 9 Apr 2013
Answers:  2 Views:  103
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Dec 2014
Welcome to HCM

Your mother is a known case of epilepsy and she is on eptoin and sodium valporate.

- Phenatoin is reported in studies to cause ataxia, nystagmus as side effect. It don't weaken neurons but ataxia is its main side effect. But it is a cheap cost effective drug so it is very commonly used in a number of patients without any serious side effects.
- These drugs can cause gastric irritation so they are advised to be taken with food. Empty stomach use may increase the nausea, vomiting. Advise her to take these medicines with food.

Answered: Tue, 9 Apr 2013
I find this answer helpful
Cardiologist Dr. Anantharamakrishnan's  Response
Hi friend,
Welcome to Health Care Magic

Eptoin is not a bad medicine and it does not weaken the individual...
There is no problem in taking either of them on empty stomach...

Treatment of seizures has advanced tremendously in the last decade.
One ought not have a fit after 15 years!
Eptoin may be withdrawn / valparin dose upped / a newer agent added, if necessary.
There are several classes of drugs ad several drugs in each class...
See a Neurologist...

Take care
Wishing speedy recovery
God bless
Good luck
Answered: Wed, 10 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor